Did you know that in Mexico around two million four hundred thousand sildenafil tablets are consumed per year? Erectile dysfunction drugs act on enzymes that regulate penile blood flow. Assets such as Sildenafil, promote the production of nitric oxide to relax the muscles in the corpora cavernosa, thus allowing erection. In general, these are safe medicines, but their side effects in some patients can be very strong, for example, vision changes. In recent years, this particular effect has been investigated. Does Sildenafil cause vision damage?
Read on because this information is important for your eyesight and sexual health.
What is Sildenafil?
Sildenafil citrate (Cenforce 100) is one of the most frequently prescribed oral medications for the treatment of erectile dysfunction of vascular origin. Being a selective inhibitor of phosphodiesterase 5 (PDE-5), an enzyme present in the vascular musculature of the cavernous bodies of the penis, it helps to achieve and maintain an erection through the release of nitric oxide.
Systemic side effects of Sildenafil and other PDE5 inhibitor drugs are well known: dizziness, headache, vision changes, diarrhea, skin flushing, fainting, hypertension, nosebleeds, ringing in the ears, chest pain afterward ingestion, pain in extremities or priapism. However, there is little literature on its ophthalmological effects.
Mayo Clinic and other medical information portals – in addition to the manufacturers’ own laboratories – warn that some men have had sudden hearing loss or vision loss after taking this drug, although the causes appear to be unclear. Loss of vision or hearing could be due to the drug or a preexisting condition. Research, so far, is inconclusive.
Among the visual effects of Sildenafil most mentioned in studies are a blue tint in vision, sensitivity to light, or blurred vision.
Recently, JAMA Ophthalmology, a medical journal published by the American Medical Association, presented research titled Risk of Ocular Adverse Events Associated with Use of Phosphodiesterase 5 Inhibitors in Men in the US.
The objective was to evaluate the regular use of these oral drugs for erectile dysfunction, associated with an increased risk of serous retinal detachment (SRD), retinal vascular occlusion (RVO), or ischemic optic neuropathy (ION) in older men.
Effects on vision
Although various case reports and brief epidemiological studies have quantified the risk of adverse ocular events associated with the use of PDE5I inhibitors, the results are contradictory and there are insufficient data on the aforementioned ophthalmological affectations.
Conclusions and relevant findings of the study suggest that regular users of PDE5I may be at increased risk of SRD, OVR, and ION, so they should be aware of the ocular adverse events associated with these medications and alert their physicians if they experience any visual impairment.
On the other hand, reports on the case of a 61-year-old patient with type 2 diabetes mellitus without retinopathy and ischemic heart disease on treatment with beta-blockers, with an ophthalmological history of retinitis pigmentosa non-syndromic with maximum corrected visual acuities of 0.8 in both eyes.
The importance of knowing the vision damage
It should be used with reservation in patients being treated with nitrates or antihypertensives. But, given the possibility of affecting vision, it should also be administered with caution in men with retinopathies pigments and/or a history of low blood pressure (hypotension), which could potentiate optic neuritis and other neuro-ophthalmological ischemic phenomena.
None of the eye conditions mentioned above occur solely from the use of erectile dysfunction medications. However, serous retinal detachment (SRD) is usually diagnosed in patients with diabetic retinopathy. This does not mean that the use of Sildenafil is prohibited, it is only suggested to speak with the treating physician and be aware that the risk of vision damage may be greater in these cases.
Although some men taking PDE5 inhibitors have reported mild, transient episodes of blurred vision, impaired sensitivity to light, and a bluish tinge to the visual field, researchers found no significant differences in vision among men taking PDE5 inhibitors. the drugs and those who took the placebo. These findings were published in the Archives of Ophthalmology.
If there are any major symptoms, especially vision changes, don’t hesitate to go to the hospital for a full evaluation. The effects are likely to wear off in 3-5 hours, but it’s better to get an expert opinion.